New Jersey, 2024

Damaging Winds in New Jersey, June 26, 2024

June 26, 2024 · NWS OKX · 18 events in 4 counties and zones

Showers and thunderstorms formed west of our area along a cold front and then moved east towards our area. The storms became severe and continued in a warm and moist environment, producing damaging winds across northeast NJ.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$59,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Showers and thunderstorms formed west of our area along a cold front and then moved east towards our area. The storms became severe and continued in a warm and moist environment, producing damaging winds across northeast NJ.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 26, 6:26 PM EST, 52 minutes earlier.

Area forecast discussion, Jun 26, 6:26 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service New York NY
726 PM EDT Wed Jun 26 2024

.SYNOPSIS...
A cold front arrives this evening into tonight with high
pressure slowly building in afterwards. A warm front lifts
north Saturday followed by a cold front on Sunday. High pressure
returns for the a start of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Severe Thunderstorm Watch in effect till midnight for entire
area, as an organized line of strong to severe thunderstorm
moves east into the region this evening into a marginal to
locally moderate instability and a strengthening effective deep
layer shear environment. Main threat is for scattered areas of
damaging winds gusts, particularly across NE NJ, NYC, LoHUD, SW
CT and W LI through 10pm. Depth of marine layer increases across
east LI and SE CT, and combined with waning diurnal
instability, severe threat will likely be diminishing. Secondary
threat of large hail in strongest discrete cells, and even an
isolated tornado along breaks and book-ends in the convective
line and where it interacts with perpendicular boundaries
(seabreeze/earlier convective outflow).

Localized flash flood threat where there is training of
convection over the same area. Potentially favored across
interior S CT and LoHud with interaction of linear convection
with discrete cells.

Previous Discussion...

Otherwise, a cold front will arrive this evening into tonight
with as an upper- level trough tracks over the northeast.

A current southwest flow has left the atmosphere over the area in a
warm and moist state with current dewpoints in the mid-60s to low-
70s. The latest guidance has the cold front arriving quite late this
evening into tonight. Along this boundary, a line of showers and
thunderstorms are expected to push through the area west to east. A
prefrontal trough may lead to one or two isolated
showers/thunderstorms early this evening before the main line
of storms arrives tonight. The primary line of
showers/thunderstorms is expected to arrive around 8-10pm for
western portions of the area, then push eastward through 2-4am.
Some of the CAMs have some discrepancy on this timing with a few
of them not bringing the majority of the rain in until after
midnight, so there is still some uncertainty on timing with
these storms.

There is a risk of severe weather with tonight's storms with SPC
having the entire CWA until a Slight Risk. The main threat of
concern is strong to damaging winds in thunderstorms that may gust
in excess of 58 mph. An isolated large hail and isolated tornado
risk also exists with steep lapse rates and pockets of stronger SRH
west and north of NYC being contributing factors. A deep marine
layer will likely mean much of the severe risk will be limited to
areas north and west of NYC. Any intense storms that do develop may
become less intense as they track eastward, particularly on Long
Island. The timing of the storms will also play a factor into the
prevalence of the severe risk as the storms are expected to arrive
past the peak heating of the day with some models not bringing in
much of it until later than originally anticipated. The latest CAMs
show things quickly stabilizing after 10-11pm with the 12Z HREF
showing all SBCAPE values falling too low past 11pm. Things may
be more elevated after this time. Bulk Shear, however, remains
40-60 kts after midnight.

PWATs are currently around 1.5 inches and may peak around 1.9-2.1
inches tonight which with right around the max moving average
according to SPC's sounding climatology page. However, with the
lining up on a mainly north to south axis along and ahead of
the front and tracking west to east, no significant training of
storms is expected. Localized instances of flash flooding are
possible, but mostly likely will only seen minor urban and poor
drainage flooding. The 12Z HREF brings around 0.5"/hr rates for
most with some areas of western and central Connecticut and
parts of the Lower Hudson Valley having a 40-60% chance of 1"/hr
rainfall rates in stronger thunderstorms. Rainfall totals are
projected to be around 0.5-1" across the area with totals an
inch or two higher than this possible in stronger thunderstorms.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The surface cold front and upper trough will be exiting the region
early Thursday morning by 12Z. The surface low will be slowly
tracking northward Thursday and the trailing cold front may linger
just to the east and south of Long Island through much of Thursday.
High pressure will be slow to build east as the upper trough remains
across the northeast into Friday morning. There is a chance showers
linger longer into Thursday morning, however, once the front moves
east dry weather is then expected. Clearing is expected, but could
still see some lingering cloud cover around the lingering front to
the southeast until mid/late afternoon Thursday.

Highs will be in the low to upper-80s on Thursday. Thursday night
lows will drop into the mid-50s to mid-60s under clear
skies with northerly flow around 5-10 mph.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
High pressure will pass off the New England Coast from late day
Friday into Friday night, allowing a warm front to lift through on
Saturday. An unsettled but very warm period will set up for Saturday
night and Sunday as a prefrontal trough and cold front move through,
bringing shower/tstms. The heat index may approach or surpass 95,
mainly in NE NJ and perhaps also in NYC and along the north shore of
Long Island, with temps approaching 90 and dewpoints in the lower
70s, but it is possible that limited daytime heating and better
vertical mixing could lead to cooler temps and/or lower dewpoints so
this remains uncertain, and at any rate would last for only one day.

With the exception of Sunday, and possibly next Wednesday ahead of
another cold front when temps will again be on the rise, temps
should be close to normal.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
A cold front approaches and moves through late tonight into
Thursday morning.

VFR this evening outside of TSRA. MVFR conditions possible in
with any thunderstorms. Tempo groups for TSRA 00-04Z for the
western and city terminals. There may be some isolated showers
and thunderstorms prior to this time frame, but coverage is not
high enough to include in TAFs. Any TSRA that develops may
contain strong gusty winds or hail, mainly for the associated
with the showers and thunderstorms before 04z.

MVFR conditions possible overnight, though there is uncertainty in
exactly where. Highest confidence for eastern terminals, such as
KGON and less confidence for western terminals such as KEWR and
KTEB.

SW winds 10-15 kt this evening with gusts to 25 kt. Terminals
that went southerly with sea breeze may shift abruptly to the W
between 02-04z city terminals/points N&W as outflow from
approaching TSTMs overtakes the seabreeze. W-NW wind is expected
after midnight as the cold front moves through, but this off
+/- a couple of hours than forecast due to uncertainty in the
actual cold frontal passage.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments expected with TSRA before 04z.  Additional amendments
possible overnight due to possible stratus...especially eastern
terminals.

OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...

Thursday: Mainly VFR.

Friday: VFR.

Saturday: VFR with a chance of thunderstorms in the afternoon.

Sunday...MVFR possible in a chance of shra and tstms.

Monday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
With a strong and gusty southwest flow ahead of a cold front,
winds and seas on the ocean waters remain at SCA levels into
tonight. With winds shifting to the northwest and diminishing
ocean seas fall below advisory levels late tonight, and may
remain elevated into early Thursday morning east of Fire Island
Inlet. With the southerly strong gusts a SCA remain in effect
until late tonight for the Long Island south shore bays. Then
sub advisory conditions remain through thursday night. For the
non ocean waters, winds and seas remain below advisory levels
today through Thursday night.

There is the potential for SCA cond mainly on the ocean from Sat
night into Sunday as SW flow increases, with gusts up to 25 kt and
significant wave heights above 5 ft.

&&

.HYDROLOGY...
PWATs are currently around 1.5 inches and may peak around 1.9-2.1
inches tonight which with right around the max moving average
according to SPC's sounding climatology page. HOwever, with the
lining up on a mainly north to south axis along and ahead of the
front and tracking west to east, no significant training of storms
is expected. Localized instances of flash flooding are possible, but
mostly likely will only seen minor urban and poor drainage flooding.
The 12Z HREF brings around 0.5"/hr rates for most with some areas of
western and central Connecticut having a 40-60% chance of 1"/hr
rainfall rates in stronger thunderstorms. Rainfall totals are
projected to be around 0.5-1" across the area with totals an inch or
two higher than this possible in stronger thunderstorms.

Basin avg QPF of up to an inch may be possible with the passing
frontal system this weekend. Locally higher amts are possible in
heavier tstms. Only nuisance issues anticipated attm.

&&

.TIDES/COASTAL FLOODING...
There is a high rip current risk at all local Atlantic facing
beaches today through early Thursday. The rip current risk likely
lowers to moderate on Friday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Risk for Rip Currents through Thursday evening for NYZ075-080-
     081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ345.
     Small Craft Advisory until 6 AM EDT Thursday for ANZ350-353-
     355.

&&

SYNOPSIS...BG/BR
NEAR TERM...BR/NV
SHORT TERM...BR
LONG TERM...BG
AVIATION...IRD
MARINE...BG/BR
HYDROLOGY...BG/BR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 26, 6:02 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
702 PM EDT Wed Jun 26 2024

CTZ005-009-NJZ002-004-006-103>108-NYZ067>074-078-176-177-272315-
Northern Fairfield-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northern Queens-
Northern Nassau-
702 PM EDT Wed Jun 26 2024

...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-080-178-179-272315-
Kings (Brooklyn)-Southwest Suffolk-Southern Queens-Southern Nassau-
702 PM EDT Wed Jun 26 2024

...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ081-272315-
Southeast Suffolk-
702 PM EDT Wed Jun 26 2024

...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ006>008-010>012-NYZ079-272315-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Northeast Suffolk-
702 PM EDT Wed Jun 26 2024

...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-345-353-355-272315-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
702 PM EDT Wed Jun 26 2024

...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-350-272315-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
702 PM EDT Wed Jun 26 2024

...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 26, 5:26 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service New York NY
626 PM EDT Wed Jun 26 2024

CTZ005-262300-
Northern Fairfield CT-
626 PM EDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FAIRFIELD COUNTY THROUGH
700 PM EDT...

At 626 PM EDT, Doppler radar was tracking a strong thunderstorm over
Georgetown, or near New Canaan, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Shelton, Newtown, Trumbull, Ridgefield, Monroe, Bethel, Wilton,
Weston, Redding, Georgetown, and Easton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
southern Connecticut...and southeastern New York.

&&

LAT...LON 4143 7326 4144 7325 4127 7315 4117 7346
      4118 7347 4119 7347 4121 7348 4127 7353
      4144 7327
TIME...MOT...LOC 2226Z 245DEG 17KT 4124 7347

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, Jun 26, 6:57 PM EST, 21 minutes before
Special Weather Statement
National Weather Service New York NY
757 PM EDT Wed Jun 26 2024

CTZ005-006-270045-
Northern Fairfield CT-Northern New Haven CT-
757 PM EDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FAIRFIELD AND
NORTHWESTERN NEW HAVEN COUNTIES THROUGH 845 PM EDT...

At 757 PM EDT, Doppler radar was tracking a strong thunderstorm over
Monroe, or near Shelton, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Waterbury, Shelton, Naugatuck, Southbury, Wolcott, Newtown, Hamden,
Cheshire, North Haven, Monroe, Seymour, Derby, Prospect, Woodbridge,
and Middlebury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
southern Connecticut.

&&

LAT...LON 4156 7295 4156 7293 4136 7287 4131 7330
      4143 7335 4158 7294
TIME...MOT...LOC 2357Z 252DEG 18KT 4136 7321

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JT

The radar

The Philadelphia radar (KDIX), 92 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Essex

When
June 26, 7:18 PM EST
Where
Essex County, 0.87 mi SW of Watsessing
Measured
55 kt (63 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
40.760, -74.210

A tree fell on a 30 year old male near North Munn Avenue in East Orange NJ. The man died an hour later at the hospital.

Thunderstorm Wind, Union

When
June 26, 7:19 PM EST
Where
Union County, Cranford Jct
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.670, -74.300

Large tree down over road near Orange Avenue and Sutton Place in Cranford NJ.

Thunderstorm Wind, Union

When
June 26, 7:19 PM EST
Where
Union County, 0.87 mi SE of Cranford
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.660, -74.310

Large tree down on wires near Orchard Street and West Holly Street in Cranford NJ.

Thunderstorm Wind, Essex

When
June 26, 7:25 PM EST
Where
Essex County, 0.87 mi SW of Silver Lake
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.760, -74.190

Multiple trees down near North 11th Street in Newark NJ.

Thunderstorm Wind, Essex

When
June 26, 7:26 PM EST
Where
Essex County, 1.57 mi W of Livingston
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
40.780, -74.350

Tree on a house on Hillside Avenue in Livingston NJ.

Thunderstorm Wind, Bergen

When
June 26, 7:27 PM EST
Where
Bergen County, 1.25 mi WSW of Upper Saddle River
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
41.060, -74.120

Downed tree on NJ 17 southbound south of Lake Street in Ramsey. 1 right lane of 3 lanes closed.

Thunderstorm Wind, Bergen

When
June 26, 7:27 PM EST
Where
Bergen County, 0.52 mi E of Midland Park
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.020, -74.160

Tree on house on Krysch lane in Wyckoff NJ.

Thunderstorm Wind, Passaic

When
June 26, 7:31 PM EST
Where
Passaic County, 1.04 mi E of Prospect Park
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.950, -74.150

Tree on house on Warburton Avenue in Hawthorne NJ.

Thunderstorm Wind, Bergen

When
June 26, 7:31 PM EST
Where
Bergen County, 1.38 mi S of Ridgewood
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.980, -74.120

Large tree down over road.

Thunderstorm Wind, Bergen

When
June 26, 7:35 PM EST
Where
Bergen County, North Arlington
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.780, -74.130

Wire and tree down with tree in flames on Elm Street in north Arlington NJ.

Thunderstorm Wind, Essex

When
June 26, 7:35 PM EST
Where
Essex County, Belleville
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
40.800, -74.150

Primary wire down on house causing housefire in Belleville NJ.

Thunderstorm Wind, Bergen

When
June 26, 7:38 PM EST
Where
Bergen County, Woodcliff Lake
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.030, -74.030

Tree on house on Park Avenue in Park Ridge NJ, with one person injured.

Thunderstorm Wind, Bergen

When
June 26, 7:40 PM EST
Where
Bergen County, 1.48 mi NNW of Park Ridge
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.050, -74.060

Multiple trees/branches down and power outages due to trees taking out power lines.

Thunderstorm Wind, Bergen

When
June 26, 7:40 PM EST
Where
Bergen County, 0.87 mi NW of Teterboro
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.880, -74.080

Multiple trees and wires down across Lodi NJ.

Thunderstorm Wind, Bergen

When
June 26, 7:40 PM EST
Where
Bergen County, 0.87 mi SW of Carlstadt
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.840, -74.090

Multiple trees and wires down across Wood-Ridge NJ.

Thunderstorm Wind, Bergen

When
June 26, 7:45 PM EST
Where
Bergen County, 1.71 mi ESE of Montvale
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.040, -74.000

Very large oak tree snapped on property near Orangeburgh Road in River Vale NJ.

Thunderstorm Wind, Bergen

When
June 26, 7:57 PM EST
Where
Bergen County, 1.25 mi ENE of Westwood
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.990, -74.060

Tree on a house in Washington Township NJ.

Thunderstorm Wind, Bergen

When
June 26, 7:57 PM EST
Where
Bergen County, 0.52 mi W of Northvale
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.000, -73.980

Transformer explosion on Cripplebush Road in Old Tappan NJ.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Essex2024-06-2630MalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2024Every state in 2024This day in weather historyWarnings in New Jersey, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177519, 1177520, 1177521, 1177522, 1177523, 1177524, 1177525, 1177526, 1177527, 1177528, 1177529, 1177530, 1177531, 1177532, 1177533, 1177534, 1177535, 1177536.